The names Ozempic, Wegovy and Mounjaro are popping up everywhere in weight-loss conversations right now, but doctors say you should really do your research before trying any trendy treatment.
The medications, which are typically taken for diabetes, have grown in popularity over the last several months as a quick fix for some people looking to slim down.
The demand for these medications (as a weight loss support) is so high that there is a shortage of all three, as listed on the U.S. Food & Drug Administration (FDA) website.
NBC News interviewed experts who say the problem is having a big impact on diabetes patients who need the medication to manage their illness and can't get access to it.
Now some people who have used the drugs for weight loss say their faces have aged prematurely — a side effect that one doctor dubbed "Ozempic face" in an interview with The New York Times.
Patient Jennifer Berger told the Times that she started taking Mounjaro (also known as Tirzepatide) to lose weight following her pregnancy. Although she says it worked, it did cause her face to "suddenly look more gaunt."
“I remember looking in the mirror, and it was almost like I didn’t even recognize myself,” she said. “My body looked great, but my face looked exhausted and old."
While experts say the side effect is common after weight loss, they note that there is an explanation of why it happens.
What is Ozempic?
Ozempic is an injection that's taken weekly in the stomach, arm or thigh.
The Ozempic website says the medicine is for adults with type 2 diabetes and, if combined with exercise and diet, may improve blood sugar.
While it's not a weight loss drug, it may help some people lose weight. Ozempic is just one of a few different brand names for similar drugs.
What is Ozempic face?
Just like with any medication, Ozempic does have a list of possible side effects of taking the injection.
Among the possible side effects are nausea, diarrhea and constipation.
However, the reason people who use the drug may be seeing a change in their facial appearance, according to a plastic surgeon, is because weight loss can "deflate" parts of the face which make it look older.
Dermatologist Dr. Paul Jarrod Frank told The New York Times that he came up with the term "Ozempic face," and that he sees it with "super-skinny" patients who come in looking for filler after using Ozempic.
"It’s the drug of choice these days for the 1 percent,” he said.
“When it comes to facial aging, fat is typically more friend than foe,” Dr. Oren Tepper, a plastic surgeon in New York, told the Times.
“Weight loss may turn back your biological age, but it tends to turn your facial clock forward.”
Unfortunately, he says for those people who lose a lot of weight fast, they may need a more "radical approach" to fix the problem with their face.
“When there is this much weight loss, plastic surgery is sometimes the only way to restore the volume loss,” Dr. Tepper said in the interview.
How does weight loss affect your face?
In an interview with Insider, endocrinologist Dr. Rocio Salas-Whalen confirms that "Ozempic face" happens when someone loses a lot of weight quickly, and not just because of taking the medication.
She says losing weight slowly allows the skin to "adjust to body changes." If a person loses a lot of weight at a rapid pace, they're more prone to wrinkles and sagging.
Dr. Nina Desai, a dermatologist in California, told Weight Watchers that when your body loses fat, it also loses collagen, which is what keeps skin firm and plump. She said losing both collagen and fat can cause skin to appear "droopier" and "wrinkled."
Another dermatologist, Dr. Joshua Zeichner, told Prevention why these types of facial changes can come from any weight loss, whether it's from medication, diet or exercise.
“Fat in the face helps us maintain a naturally youthful appearance," said Zeichner, who is the director of Cosmetic & Clinical Research in Dermatology at Mount Sinai Hospital in New York City.
"When you lose facial fat, the face often appears gaunt and skeletonized. Especially in people who lose large amounts of weight, the face can appear significantly older.”
This article's cover image was used for illustrative purposes only.